Hail, Lee
- When
- May 22, 6:52 PM CST
- Where
- Lee County, 1.26 mi WNW of Keokuk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.410, -91.400
Showers and thunderstorms developed across northeast Missouri, west central Illinois, and extreme southeast Iowa between 4 and 11 PM, Wednesday, May 22. Storms quickly intensified after 6 PM, with many severe thunderstorm and tornado warnings issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and thunderstorms developed across northeast Missouri, west central Illinois, and extreme southeast Iowa between 4 and 11 PM, Wednesday, May 22. Storms quickly intensified after 6 PM, with many severe thunderstorm and tornado warnings issued. An EF-1 tornado was surveyed in Hancock county IL with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 22, 6:49 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 749 PM CDT Wed May 22 2019 .UPDATE... Issued at 744 PM CDT Wed May 22 2019 I have been updating pops to increase to categorical pops in the southeastern counties, while maintaining a sharp gradient from chance to a dry forecast, along a line from Iowa City to Galena. The DVN 88D is down, but we are using a combination of MRMS radar data, and ILX and STL radars. These radars are nearly as close to the activity occurring in west central Illinois as the DVN radar is. Thus, we would normal rely on these adjacent radars for interrogation of storms anyhow. For, now, our far south has the highest risk for severe and possible flash flooding. Right turning storms will have a tornado risk given the strong shear. Through the current time, storms have been held back by weak mid level instability, and partial capping, but with the LLJ increase this next hour, coverage and intensity should pick up. The first warning has just been issued for this area now, and more may follow. ERVIN && .SYNOPSIS... Issued at 349 PM CDT Wed May 22 2019 19z analysis shows a 998 mb low over west central MN, with a weak cool front through central IA. Perhaps a weak triple point near the IA/MO border with a pseudo warm front draped ESE to north of St Louis denoted by leading edge of better low level moisture (dew points in the 60s). GOES visible satellite shows some ACCAS building into our southern counties attendant to elevated warm, moist advection. 19z DVN RAOB shows capping inversion just above 850 mb, with environment characterized by anomalously high deep layer shear and low CAPE. Monitoring ACCAS field for initial development of storms this evening with the risk for Supercells and full range of hazards. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 349 PM CDT Wed May 22 2019 Monitoring satellite and ob trends for convective development. Given pronounced capping inversion on 19z DVN RAOB the convection may hold off until early evening awaiting the strengthening LLJ and cooling aloft. Continued heating/moistening next few hours will build CAPE and with anomalously high deep layer shear promote a favorable thermodynamic and kinematic environment for supercells capable of the full range of hazards. Main threat area appears to be southeast of Quad Cities and from 6PM to 11PM. Convection should push east by late evening if not earlier with weak cold frontal passage. On Thursday, high pressure will build in providing a beautiful day. This will bring lighter winds, and slightly cooler highs albeit still near normal and mostly in the mid 70s. Thursday night, the front stalling near I-70 corridor will begin to return northward overnight as a warm front. Strong theta-e advection will bring an increase in shower and storm chances by late evening and overnight. Greatest coverage and heaviest rains appear to be initially focused through central IA with the terminus of LLJ but may build into northern areas late with weakening and veering. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 349 PM CDT Wed May 22 2019 The main forecast concern continues to be chances of precipitation through the period. Models are in good overall agreement with a persistent southwesterly flow aloft will continue through the long term period. This will place eastern Iowa, northwest Illinois, and far northeast Missouri along the main storm track where we have been for the past week. This will result in several strong storm systems ejecting out of the base of a trough in the Southwestern US. The first of these systems will arrive on Friday. A warm front is forecast to lift across the area during the day on Friday and be along the Wisconsin and Illinois border by Friday evening. Models indicate building CAPE across the area south of the warm front along with very fast 0 to 6 km shear of 30 to 40 knots across the area. For this reason the Storm Prediction Center has most of the area under a slight risk for severe thunderstorms on friday. There will also be precipitable water ranging from 1.5 to 1.75 inches across the area which is why most of the area is under a marginal risk of excessive rainfall. The instability and increasing deep layer shear linger into Saturday ahead of a cold front that will move across the area. High precipitable water will linger across the area ahead of the front so heavy rain may be a risk on Saturday as well. Systems will continue to move across the area every 24 hours through mid week with periods of dry weather as fast moving high pressure moves across the area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 618 PM CDT Wed May 22 2019 Thunderstorms are expected to continue to form in far southeast Iowa, and western Illinois through 06Z tonight. This should remain southeast of both the CID and DBQ airports, but may impact MLI through 04Z, and BRL through 06Z. Conditions in storms will see generally higher than normal cloud bases, but will still have gusty winds, IFR visibility, and possibly hail. These storms should push completely southeast of the area by early Thursday morning. After they move out, a return to VFR weather is expected, with generally light west winds. && .HYDROLOGY... Issued at 1132 AM CDT Wed May 22 2019 River forecasts currently contain 24 hours of forecast rainfall. We have high confidence that the Mississippi River will be going up again as rain that has fallen upstream in previous days is routed down the river. Rain is forecast to fall east of a line from Centerville to Cedar Rapids to Dubuque. The heaviest rain is forecast to fall along and east of the Mississippi River with over an inch possible from far northeast Missouri into adjacent areas of west central Illinois The flood warnings for the La Moine River at Colmar, and the Iowa River at Marengo were upgraded to go to their moderate flood stages with rain that fell upstream of those locations last night and forecast rainfall. A flood watch remains in effect for the Wapsipinicon River at DeWitt 4S. The flood watch for the Des Moines River at St. Francisville has been upgraded to a warning as confidence in reaching flood stage has increased. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Cousins AVIATION...Ervin HYDROLOGY...Cousins
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1216 PM CDT Wed May 22 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-230945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1216 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms will develop after 4 PM and continue tonight. Severe thunderstorms will be possible late this afternoon through the evening. Supercell thunderstorms capable of large hail, damaging winds and tornadoes are the main threats. Heavy rainfall and isolated flash flooding is also possible. Severe thunderstorms are possible across the entire area, however the best chance for these storms looks to be east of a line from Ottumwa, IA to Sterling, IL. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There is a daily chance of thunderstorms from Thursday through Tuesday. The stronger storms will be capable of producing locally heavy rainfall. For Thursday the Storm Prediction Center has a marginal risk of severe storms across parts of southeast Iowa, west central Illinois and northeast Missouri. If severe storms develop, they would be at night. Damaging winds and large hail would be the primary risks. For Friday there is a slight risk of severe storms for the entire area. If severe storms develop, damaging winds and large hail would be the primary risks. For Saturday there may be a risk of severe storms south of Interstate 80. Beyond Saturday it is too early to determine any severe risk. Flooding will continue along area rivers. Please see the latest Flood Statements and Flood Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation and amateur radio activation will likely be needed after 5 PM today.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM NON-TSTM WND DMG 2 NNE CREDIT ISLAND 41.52N 90.60W
05/21/2019 SCOTT IA BROADCAST MEDIA
*** 1 INJ ***
MEDIA REPORT OF A TREE DOWN ON A HOME. A
WOMAN REPORTEDLY SUFFERED MINOR INJURIES.
TIME ESTIMATED.
&&
RP KINNEYThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825643.